Ghent University Academic Bibliography

Advanced

Fatality following a suicidal overdose with varenicline

Christophe Stove UGent, Els De Letter, Michel Piette and Willy Lambert (2013) INTERNATIONAL JOURNAL OF LEGAL MEDICINE. 127(1). p.85-91
abstract
The smoking cessation agent varenicline acts as a partial agonist on alpha(4)beta(2) nicotinic acetylcholine receptors. Although debated, several reports have linked varenicline therapy to an increased risk of suicidal thoughts and/or suicide. In addition, several non-fatal overdose cases have been reported. In this report, we utilised a sample preparation procedure suitable for postmortem samples and gas chromatography coupled to mass spectrometry to analyse samples obtained from a suicidal case in which ingestion of an overdose of varenicline had occurred. Extremely high concentrations of varenicline (> 250 ng/ml) were detected in the blood of the deceased, in addition to high concentrations in urine and vitreous humour. To the best of our knowledge, similar high concentrations have not been reported yet. Although, with respect to the mechanism of death in this case, confounding factors were concomitant ethanol consumption and, importantly, potentially fatal hypothermia, this is the first report of a fatality associated with the ingestion of an overdose of varenicline.
Please use this url to cite or link to this publication:
author
organization
year
type
journalArticle (original)
publication status
published
subject
keyword
Varenicline, Suicide, Overdose, Fatality, Hypothermia, SMOKING-CESSATION, HYPOTHERMIA, PHARMACOKINETICS, RISK
journal title
INTERNATIONAL JOURNAL OF LEGAL MEDICINE
Int. J. Legal Med.
volume
127
issue
1
pages
85 - 91
Web of Science type
Article
Web of Science id
000313164100013
JCR category
MEDICINE, LEGAL
JCR impact factor
2.597 (2013)
JCR rank
3/16 (2013)
JCR quartile
1 (2013)
ISSN
0937-9827
DOI
10.1007/s00414-012-0695-5
language
English
UGent publication?
yes
classification
A1
copyright statement
I have transferred the copyright for this publication to the publisher
id
3088159
handle
http://hdl.handle.net/1854/LU-3088159
date created
2013-01-10 15:39:50
date last changed
2016-12-19 15:46:09
@article{3088159,
  abstract     = {The smoking cessation agent varenicline acts as a partial agonist on alpha(4)beta(2) nicotinic acetylcholine receptors. Although debated, several reports have linked varenicline therapy to an increased risk of suicidal thoughts and/or suicide. In addition, several non-fatal overdose cases have been reported. In this report, we utilised a sample preparation procedure suitable for postmortem samples and gas chromatography coupled to mass spectrometry to analyse samples obtained from a suicidal case in which ingestion of an overdose of varenicline had occurred. Extremely high concentrations of varenicline ({\textrangle} 250 ng/ml) were detected in the blood of the deceased, in addition to high concentrations in urine and vitreous humour. To the best of our knowledge, similar high concentrations have not been reported yet. Although, with respect to the mechanism of death in this case, confounding factors were concomitant ethanol consumption and, importantly, potentially fatal hypothermia, this is the first report of a fatality associated with the ingestion of an overdose of varenicline.},
  author       = {Stove, Christophe and De Letter, Els and Piette, Michel and Lambert, Willy},
  issn         = {0937-9827},
  journal      = {INTERNATIONAL JOURNAL OF LEGAL MEDICINE},
  keyword      = {Varenicline,Suicide,Overdose,Fatality,Hypothermia,SMOKING-CESSATION,HYPOTHERMIA,PHARMACOKINETICS,RISK},
  language     = {eng},
  number       = {1},
  pages        = {85--91},
  title        = {Fatality following a suicidal overdose with varenicline},
  url          = {http://dx.doi.org/10.1007/s00414-012-0695-5},
  volume       = {127},
  year         = {2013},
}

Chicago
Stove, Christophe, Els De Letter, Michel Piette, and Willy Lambert. 2013. “Fatality Following a Suicidal Overdose with Varenicline.” International Journal of Legal Medicine 127 (1): 85–91.
APA
Stove, Christophe, De Letter, E., Piette, M., & Lambert, W. (2013). Fatality following a suicidal overdose with varenicline. INTERNATIONAL JOURNAL OF LEGAL MEDICINE, 127(1), 85–91.
Vancouver
1.
Stove C, De Letter E, Piette M, Lambert W. Fatality following a suicidal overdose with varenicline. INTERNATIONAL JOURNAL OF LEGAL MEDICINE. 2013;127(1):85–91.
MLA
Stove, Christophe, Els De Letter, Michel Piette, et al. “Fatality Following a Suicidal Overdose with Varenicline.” INTERNATIONAL JOURNAL OF LEGAL MEDICINE 127.1 (2013): 85–91. Print.